Texas, 2016

Damaging Winds in Texas, July 15, 2016

July 15, 2016 · NWS AMA · 11 events in 8 counties and zones

A weak upper level trough with embedded vort max and surface boundary moved southeast from NM/CO across the Panhandles. In this low CAPE, high shear environment, storms that formed along the surface boundary moved southeast across the Panhandles formed into a line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak upper level trough with embedded vort max and surface boundary moved southeast from NM/CO across the Panhandles. In this low CAPE, high shear environment, storms that formed along the surface boundary moved southeast across the Panhandles formed into a line. These storms main weather impact was severe wind gusts with a few damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 15, 5:25 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 15, 5:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
625 PM CDT FRI JUL 15 2016

.AVIATION...
00Z TAF Cycle

A stationary front across southern Kansas and surface trough over the
western Panhandles will help keep scattered convection at all three
TAF sites mainly between 00Z and 05Z Saturday...and have included a
TEMPO group in all three TAF sites to allow for this scenario. The
Dalhart and Guymon TAF sites could see an end to any convection by
01Z to 02Z Saturday. VFR conditions will prevail at all three TAF
sites through 00Z Sunday. Southeast to south winds 10 to 20 knots or
15 to 25 knots with some higher gusts possible will prevail at all
three TAF sites.

Schneider

&&

.PREV DISCUSSION... /Issued 248 PM CDT FRI JUL 15 2016/

SHORT TERM...
A s/wv across CO will move around the mid level high center
positioned across the Desert SW and across the Panhandles late this
aftn and evening. Anticipate convective development across mountains
to the NW and also outflow boundary to the north across SW KS during
the mid-late afternoon. Models suggest good h85-H7 theta-e recovery
this afternoon after some depletion from yesterdays storms and NAM12
shows ML cape ranging from 1500 j/kg to near 2500 j/kg area wide by
late afternoon. 50 kt NW upper flow assoc w/ jet exit will help
elevate shear values and also should help push along storms to SE
with more consistent storm motions that what we saw yesterday. 0-6 km
bulk shear is forecast to reach 35-45 kts across the region by 00z.
Anticipate isold to sct discrete cells initially across the region
and this will likely provide the best hail potential for this event
(highest in northern areas), but mesoscale models suggest more
potential for mcs to develop originating from the aforementioned
areas to NW and N which suggests more of a wind threat later in the
event as storm complexes converge on the Panhandles. SPC has spread
the slight risk for severe storms to include the entire Panhandles
area and even clips ern OK Panhandle zones with an enhanced risk as
this is most likely area to be impacted by significant MCS from the
north. The NE areas are also clipped by a 2% tornado risk. High LCLs
should be a mitigating factor for tornado development.

LONG TERM...
Models in good agreement on upper wave moving east of area by 12z
Sat morning. Our far southeastern zones could see some lingering
showers and storms early Saturday, but clouds should be clearing
out between 15z and 18z as wave pushes east.

The rest of the weekend looks to be mostly dry and hot as ridge
builds in further north and east. GFS and Euro show 597 dam ridge
centered over central OK by early next week. Temps will be into
the triple digits or nearly triple digits for most areas from
Sunday and most days next week depending on how much backing of
sfc winds can be achieved. A very weak shortwave is progged to
clip our far northwestern zones Monday... so kept slight pops
there. Otherwise expect dry conditions to persist.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jul 15, 1:52 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT FRI JUL 15 2016

OKZ001>003-TXZ001>020-160800-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
252 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON INTO TONIGHT. A FEW STORMS COULD BECOME
STRONG TO SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT ALONG WITH TORRENTIAL DOWNPOURS IN THE MORE INTENSE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE FAR SOUTHEASTERN
TEXAS PANHANDLE SATURDAY MORNING WHILE AN ISOLATED STRONG STORM
CAN NOT BE RULED OUT...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 15, 4:46 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT FRI JUL 15 2016

OKZ002-152330-
TEXAS OK-
546 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR TEXAS COUNTY UNTIL 630 PM CDT...

AT 545 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR TYRONE TO GUYMON TO NEAR GRIGGS. MOVEMENT
WAS SOUTHEAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GUYMON...HOOKER...GOODWELL...TEXHOMA...TYRONE...OPTIMA...HARDESTY...
HOUGH...ADAMS AND BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3650 10097 3650 10203 3674 10203 3682 10168
      3700 10149 3700 10094
TIME...MOT...LOC 2245Z 300DEG 29KT 3694 10103 3670 10151 3658 10207

BRB/WARD
Special weather statement, Jul 15, 4:52 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
552 PM CDT FRI JUL 15 2016

TXZ011-016-152330-
OLDHAM TX-DEAF SMITH TX-
552 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEAF SMITH AND
SOUTHWESTERN OLDHAM COUNTIES UNTIL 630 PM CDT...

AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLENRIO...OR 28 MILES SOUTH OF NARA VISA...MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENRIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3534 10304 3534 10283 3513 10279 3493 10287
      3498 10304
TIME...MOT...LOC 2251Z 279DEG 6KT 3520 10309

BRB/AMW
Special weather statement, Jul 15, 5:09 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
609 PM CDT FRI JUL 15 2016

OKZ003-152345-
BEAVER OK-
609 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER COUNTY UNTIL 645 PM CDT...

AT 608 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 3 MILES EAST OF TYRONE TO 5 MILES WEST OF
HARDESTY. MOVEMENT WAS EAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BEAVER...FORGAN...ELMWOOD...BRYANS CORNER...MOCANE...BALKO...
TURPIN...FLORIS AND BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3650 10054 3650 10095 3700 10094 3700 10021
      3699 10021
TIME...MOT...LOC 2308Z 287DEG 23KT 3695 10101 3662 10129

BRB/AMW
Special weather statement, Jul 15, 5:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT FRI JUL 15 2016

TXZ011-160000-
OLDHAM TX-
630 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 700
PM CDT...

AT 629 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTHWEST OF ADRIAN...OR 18 MILES SOUTHEAST OF NARA
VISA...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN OLDHAM
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3562 10287 3562 10249 3527 10263 3540 10289
TIME...MOT...LOC 2329Z 288DEG 11KT 3549 10281

BRB/AMW
Special weather statement, Jul 15, 5:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT FRI JUL 15 2016

TXZ016-160045-
DEAF SMITH TX-
654 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL
745 PM CDT...

AT 654 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES EAST OF GLENRIO TO BELLVIEW. MOVEMENT
WAS EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SIMMS AND BOOTLEG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3502 10304 3519 10291 3519 10245 3475 10279
      3475 10304
TIME...MOT...LOC 2354Z 285DEG 11KT 3515 10285 3482 10310

BRB/AMW
Special weather statement, Jul 15, 5:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CDT FRI JUL 15 2016

TXZ011-160045-
OLDHAM TX-
656 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM COUNTY UNTIL
745 PM CDT...

AT 655 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF BOYS RANCH...OR 17 MILES NORTH OF VEGA...MOVING EAST AT
20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BOYS RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3562 10258 3562 10216 3521 10217 3541 10266
TIME...MOT...LOC 2355Z 285DEG 19KT 3550 10242

BRB/AMW

The radar

The Cannon AFB radar (KFDX), 64 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
July 15, 6:00 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

Thunderstorm Wind, Deaf Smith

When
July 15, 6:07 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

Thunderstorm Wind, Ochiltree

When
July 15, 6:15 PM CST
Where
Ochiltree County, 0.69 mi N of Perryton Muni Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
36.410, -100.750

Thunderstorm Wind, Potter

When
July 15, 6:24 PM CST
Where
Potter County, 7.58 mi ENE of Valle de Oro
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.500, -101.990

Thunderstorm Wind, Hutchinson

When
July 15, 7:07 PM CST
Where
Hutchinson County, 2.36 mi SSW of Borger
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.640, -101.400

Thunderstorm Wind, Randall

When
July 15, 7:34 PM CST
Where
Randall County, 2.19 mi NE of Lake Tanglewood
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.080, -101.750

Thunderstorm Wind, Hemphill

When
July 15, 7:39 PM CST
Where
Hemphill County, 9.71 mi NNW of Gageby
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.740, -100.420

Thunderstorm Wind, Carson

When
July 15, 7:45 PM CST
Where
Carson County, 0.56 mi E of White Deer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.430, -101.170

Four inch diameter tree branch snapped.

Thunderstorm Wind, Randall

When
July 15, 7:54 PM CST
Where
Randall County, 2.37 mi WNW of Palo Duro Canyon State Park
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.960, -101.710

Late report...visibility reduced to less than a mile in sideways blowing rain. Time estimated from Doppler radar.

Thunderstorm Wind, Donley

When
July 15, 8:29 PM CST
Where
Donley County, 5.7 mi E of Howardwick
Measured
59 kt (68 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.080, -100.820

Late report...68 mph thunderstorm wind gust received from broadcast media.

Thunderstorm Wind, Donley

When
July 15, 8:59 PM CST
Where
Donley County, Clarendon
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
34.930, -100.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653027, 653028, 653029, 653030, 653031, 653032, 653033, 653034, 653035, 653036, 653037.